An opioid overdose can occur when a patient accidentally takes an extra dose of their medications or deliberately misuses a prescription opioid. It can also occur when using illicit opioid substances like heroin. An overdose can also occur when mixing the medication with other substances, such as other medications or alcohol.
There are several signs to look out for in someone who is experiencing an opioid overdose, and these include:
- Pale or blue face
- Limp body
- Blue or purple tinge to fingernails and lips
- Unable to be awakened
- Slowed or stopped heartbeat
- Pinpoint pupils
- Respiratory depression
Someone who is at higher risk of an overdose includes:
- Those who take prescription opioids, especially at higher doses
- Taking opioids with other substances
- People with depression, HIV, or lung disease
- Household members who are in possession of opioids
- Those who have a reduced tolerance following incarceration or detoxification
- Those with a history of substance abuse
Naloxone is one way to treat an opioid overdose. It is an opioid antagonist that works by blocking opioid receptor sites, which reverses the overdose’s effects. Naloxone is also added to buprenorphine to decrease diversion and misuse of the drug. A doctor is able to prescribe naloxone to those involved with medication assisted treatment, typically for a patient who is considered at risk for overdosing.
The FDA currently has three formulations of naloxone that are available for use
The injectable version of naloxone requires professional training and lasts between 30 to 90 minutes. If a person does not respond to the naloxone within three to five minutes, another dose can be administered.
Evzio is a prescription auto-injectable formulation of naloxone. It delivers a single dose of naloxone through a hand-held auto-injector. Evzio provides verbal instructions to the user to describe how to deliver the medication to the patient. It is designed to be easy to use for family members in emergency situations.
Pre-Packaged Nasal Spray
Narcan is currently the only approved brand-name nasal spray formulation of naloxone. It is a prescription product that was developed for first responders, along with the general population who have no medical training. It is a needle-free device that gets sprayed into one nostril while a patient lays on their back. If the desired result is not achieved, Narcan may be administered again at two to three minute intervals.
An allergic reaction from naloxone can include symptoms such as hives and swelling of the face, lips, or throat. Using naloxone can cause symptoms of opioid withdrawal, which includes:
- Stomach pain
- Fever or chills
To prevent an overdose in you or a loved one, make sure to take medication as prescribed by the doctor. Also make sure to never mix medication or take it with other substances. It is also important to remember that the use of naloxone does not replace the medical care given by medical professionals and 911 should always be called in case of an overdose. Make sure to safely lock up your medications to keep them out of the wrong hands and to then dispose of any unneeded medication.
Leave a Reply